Limits...
Rapid onset of Stevens-Johnson syndrome and toxic epidermal necrolysis after ingestion of acetaminophen.

Kim EJ, Lim H, Park SY, Kim S, Yoon SY, Bae YJ, Kwon HS, Cho YS, Moon HB, Kim TB - Asia Pac Allergy (2014)

Bottom Line: Several reports have associated the use of acetaminophen with the risk of SJS or TEN.After administration of intravenous immunoglobulin G, both patients recovered fully and were discharged.These two cases of rapidly developed SJS/TEN after ingestion of acetaminophen highlight the possibility that these complications can develop within only a few days following ingestion of over-the-counter medications such as acetaminophen.

View Article: PubMed Central - PubMed

Affiliation: Division of Allergy and Clinical Immunology, Department of Internal Medicine, Asan Medical Center, University of Ulsan College of Medicine, Seoul 138-736, Korea.

ABSTRACT
Stevens-Johnson syndrome (SJS) and toxic epidermal necrolysis (TEN) are rare, but life-threatening, severe cutaneous adverse reactions most frequently caused by exposure to drugs. Several reports have associated the use of acetaminophen with the risk of SJS or TEN. A typical interval from the beginning of drug therapy to the onset of an adverse reaction is 1-3 weeks. A 43-year-old woman and a 60-year-old man developed skin lesions within 3 days after administration of acetaminophen for a 3-day period. Rapid identification of the symptoms of SJS and TEN caused by ingestion of acetaminophen enabled prompt withdrawal of the culprit drug. After administration of intravenous immunoglobulin G, both patients recovered fully and were discharged. These two cases of rapidly developed SJS/TEN after ingestion of acetaminophen highlight the possibility that these complications can develop within only a few days following ingestion of over-the-counter medications such as acetaminophen.

No MeSH data available.


Related in: MedlinePlus

Bullous mucocutaneous lesions observed on the patient reported in the second case report. Lesions are shown at the initial (A) and advanced (B).
© Copyright Policy - open-access
Related In: Results  -  Collection

License
getmorefigures.php?uid=PMC3921868&req=5

Figure 2: Bullous mucocutaneous lesions observed on the patient reported in the second case report. Lesions are shown at the initial (A) and advanced (B).

Mentions: A 60-year-old man with a five-year history of diabetes mellitus and hypertension was treated with acetaminophen for three days owing to infection of the upper respiratory tract. He had no history of allergic responses. A erythematous rash throughout the body was evident 3 days after initial exposure to acetominophen. The rash spread and became generalized within a few days, with the appearance of bullae. He was admitted to another hospital 7 days after initial exposure to acetaminophen (day 7) and treated with IVIG delivered at a rate of 1 g/kg/day for 3 days. Skin lesions were accompanied by a fever, with a body temperature > 39℃. A skin biopsy performed on day 8 indicated an early phase of toxic epidermal necrolysis. On day 14 he was referred to our hospital with multiple exfoliations, extensive bullae throughout his body, oral mucositis and ocular involvement (Fig. 2). On examination, the patient was alert and appeared chronically ill. His body temperature was 38.4℃, blood pressure was 144/70 mmHg, pulse rate was 90 beats per minute, and respiratory rate was 20 breaths per minute. Nikolsky's sign was positive. Tenderness was evident, especially in parts of the skin affected by the rash.


Rapid onset of Stevens-Johnson syndrome and toxic epidermal necrolysis after ingestion of acetaminophen.

Kim EJ, Lim H, Park SY, Kim S, Yoon SY, Bae YJ, Kwon HS, Cho YS, Moon HB, Kim TB - Asia Pac Allergy (2014)

Bullous mucocutaneous lesions observed on the patient reported in the second case report. Lesions are shown at the initial (A) and advanced (B).
© Copyright Policy - open-access
Related In: Results  -  Collection

License
Show All Figures
getmorefigures.php?uid=PMC3921868&req=5

Figure 2: Bullous mucocutaneous lesions observed on the patient reported in the second case report. Lesions are shown at the initial (A) and advanced (B).
Mentions: A 60-year-old man with a five-year history of diabetes mellitus and hypertension was treated with acetaminophen for three days owing to infection of the upper respiratory tract. He had no history of allergic responses. A erythematous rash throughout the body was evident 3 days after initial exposure to acetominophen. The rash spread and became generalized within a few days, with the appearance of bullae. He was admitted to another hospital 7 days after initial exposure to acetaminophen (day 7) and treated with IVIG delivered at a rate of 1 g/kg/day for 3 days. Skin lesions were accompanied by a fever, with a body temperature > 39℃. A skin biopsy performed on day 8 indicated an early phase of toxic epidermal necrolysis. On day 14 he was referred to our hospital with multiple exfoliations, extensive bullae throughout his body, oral mucositis and ocular involvement (Fig. 2). On examination, the patient was alert and appeared chronically ill. His body temperature was 38.4℃, blood pressure was 144/70 mmHg, pulse rate was 90 beats per minute, and respiratory rate was 20 breaths per minute. Nikolsky's sign was positive. Tenderness was evident, especially in parts of the skin affected by the rash.

Bottom Line: Several reports have associated the use of acetaminophen with the risk of SJS or TEN.After administration of intravenous immunoglobulin G, both patients recovered fully and were discharged.These two cases of rapidly developed SJS/TEN after ingestion of acetaminophen highlight the possibility that these complications can develop within only a few days following ingestion of over-the-counter medications such as acetaminophen.

View Article: PubMed Central - PubMed

Affiliation: Division of Allergy and Clinical Immunology, Department of Internal Medicine, Asan Medical Center, University of Ulsan College of Medicine, Seoul 138-736, Korea.

ABSTRACT
Stevens-Johnson syndrome (SJS) and toxic epidermal necrolysis (TEN) are rare, but life-threatening, severe cutaneous adverse reactions most frequently caused by exposure to drugs. Several reports have associated the use of acetaminophen with the risk of SJS or TEN. A typical interval from the beginning of drug therapy to the onset of an adverse reaction is 1-3 weeks. A 43-year-old woman and a 60-year-old man developed skin lesions within 3 days after administration of acetaminophen for a 3-day period. Rapid identification of the symptoms of SJS and TEN caused by ingestion of acetaminophen enabled prompt withdrawal of the culprit drug. After administration of intravenous immunoglobulin G, both patients recovered fully and were discharged. These two cases of rapidly developed SJS/TEN after ingestion of acetaminophen highlight the possibility that these complications can develop within only a few days following ingestion of over-the-counter medications such as acetaminophen.

No MeSH data available.


Related in: MedlinePlus